Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS Midland/Odessa, TX

September 15, 2006Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 15, 2006, 9:39 PM CDT for Andrews County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2006, 9:39 PM CDT (02:39 UTC)
Expired
Sep 15, 2006, 10:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 79 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1585 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1585 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.4
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 160239
SVRMAF
TXC003-160330-
/O.NEW.KMAF.SV.W.0239.060916T0239Z-060916T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 PM CDT FRI SEP 15 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 1030 PM CDT

* AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FRANKEL CITY...OR 18 MILES NORTHWEST OF ANDREWS...MOVING NORTHEAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FRANKEL CITY...
  FLOREY...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10299 3230 10292 3240 10248 3252 10249

$$
2 follow-up statements
000 
WWUS54 KMAF 160309
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1007 PM CDT FRI SEP 15 2006

TXC003-160330-
/O.CON.KMAF.SV.W.0239.000000T0000Z-060916T0330Z/
ANDREWS TX-
1007 PM CDT FRI SEP 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN ANDREWS COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 
ABOUT 3 MILES NORTH OF FRANKEL CITY...OR ABOUT 16 MILES NORTHWEST OF 
ANDREWS...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL MAINLY AFFECT RURAL LOCATIONS NORTH OF FRANKEL 
CITY...INCLUDING FARM TO MARKET ROAD 181.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10299 3230 10292 3240 10248 3252 10249

$$
000 
WWUS54 KMAF 160328
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT FRI SEP 15 2006

TXC003-160337-
/O.EXP.KMAF.SV.W.0239.000000T0000Z-060916T0330Z/
ANDREWS TX-
1027 PM CDT FRI SEP 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDREWS COUNTY
EXPIRES AT 1030 PM CDT...

AT 1027 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARMING HAD WEAKENED BELOW SEVERE 
LEVELS...THUS THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10299 3230 10292 3240 10248 3252 10249

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:10 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Sep 15, 3:10 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT FRI SEP 15 2006

.SHORT TERM...
SFC TROF EXTENDS N-S FM ERN NM INTO THE UPPER TRANS PECOS WITH
MSAS LI/S FROM NW PB INTO THE BIG BEND REGION. 25-30KTS OF BULK SHEAR
AND CAPES NEAR 100O J/KG SUGGEST STRONG/MARGINALLY SEVERE STORMS
POSSIBLE. W TX LOOKS TO BE IN RRQ AND WITH CONVERGENCE INVOF SFC TROF
ISOLD TSRA POSSIBLE INTO THE EVENING. DEVELOPMENT OF LLJ EARLY THIS
EVENING COULD PROLONG A FEW STORMS. OTHERWISE DWPNTS EXPECT TO
REMAIN UP OVERNIGHT...EXCEPT ACRS THE FAR W AND MORNING LOWS WILL
CONTINUE TO TREND UP.

.LONG TERM...
UPPER LOW MOVING INTO NRN HIGH PLAINS SAT HAS BROAD CYCLONIC FLOW
CARVED OUT ACRS WRN 1/2 OF CONUS. ASSOCD SFC TROF WILL BE WELL
ESTABLISHED ACRS PLAINS. IN FACT A DOWNSLOPE COMPONENT IS EXPECTED
FROM UPPER TRANS PECOS INTO SE NM AND WITH THERMAL RIDGE TEMPS
WILL BE WELL ABOVE NORMAL. ATTENTION OF FCST IS STILL FOCUSED ON
REMNANTS OF LANE AND ASSOCD MSTR MOVING INTO NRN MEXICO LATE
SAT-MON. OFFICIAL TRACK OF LANE TAKES IT THRU SRN BAJA REGION
MAKING LANDFALL ALONG THE MEXICAN COAST ONLY 400 MILES FROM
PRESIDIO MON A.M.. MID LEVEL SLY FLOW ACRS MEXICO WILL FEED MSTR
NWD INTO BIG BEND REGION AS EARLY AS SAT PM (ALREADY EVIDENT ON
WATER VAPOR). TYPICALLY...SUSTAINED SLY MID LEVEL FLOW RESULTS IN
RAIN ACRS BIG BEND/LOWER TRANS PECOS. BY THE END OF SAT PW/S
SHOULD BE AS HIGH AS 1.5 AND WILL TREND POPS UP SAT PM ACRS FAR
FAR S-SW. MEANWHILE COLD FRONT WILL MOVE S INTO NRN PB SUN WITH
SFC DWPNTS DECREASING DURING THE DAY ACRS SE NM/NRN CWFA. AS SUCH
SKEPTICAL THAT PRECIP WILL HAVE A CHANCE TO DEVELOP ACRS W-N
CWFA...COOLER AS WELL. MSTR WILL REMAIN ACRS BIG BEND/LOWER TRANS
PECOS SUNDAY. EVEN THOUGH LANE WILL STILL BE WELL W THERE S/B A
GOOD CHANCE OF RAIN AND MAY TREND POPS UP A LITTLE. MEANWHILE
BROAD MID LEVEL CYCLONIC FLOW WILL TRANSITION E WHICH WILL PUSH
MST AXIS E AND S...THEREBY KEEPING THE CHANCE OF RAIN ACRS THE PB
MINIMIZED. THIS TOO SUGGEST MSTR WILL BE PUSHED FARTHER S AND E
THRU MEXICO AS EARLY AS MONDAY RESULTING IN A SHORTER PERIOD OF
HEAVY RAIN ACRS BIG BEND/LOWER TRANS PECOS. AS MID LEVEL TROF
MOVES E FRONT SHOULD BE ABLE TO MOVE S INTO THE TRANS PECOS MON
P.M.. ECMWF INDICATES FRONT AS FAR S AS RIO GRANDE LATE MON P.M..
OF COURSE UNCERTAINTY IN REGARD TO HOW REMNANTS OF LANE ARE
INCORPORATED INTO WLY FLOW. NHC PRODUCTS INDICATE A SLOW MOVEMENT
REFLECTING DIFFICULTIES IN RESOLVING TRACK AFTER LANDFALL. GFS
MODELS CONTINUE TO SHOW LARGE CHANGES FROM YESTERDAY/S RUN WITH
STRONGER WLY MID LEVEL FLOW DEVELOPING ACRS SWRN STATES. A QUICK
LOOK AT LATEST INDICATES ECMWF LEANING THAT WAY TOO. STRONGER MID
LEVEL FLOW WILL FAVOR LEE TROFFING AND THERMAL RIDGING WED-FRI.
ATTP HAVE LOST CONFIDENCE IN MODEL SOLUTIONS AND EXPECT TO MAKE
LITTLE CHANGE IN LATTER PERIODS. UP SHOT IS THAT BEST CHANCE OF
RAIN WILL OCCUR SAT-MON ACRS FAR S WITH HEAVY RAIN POSSIBLE
ALTHOUGH NOT AS FAVORABLE AS YESTERDAY/S DATA.

&&

.HYDROLOGY...
RIVER LEVELS REMAIN ELEVATED ALONG THE RIO GRANDE DUE TO RELEASES
FROM LUIS LEON RESERVOIR IN MEXICO...AND FROM RAINFALL RECEIVED
FURTHER UPSTREAM ALONG THE RIO GRANDE.  SINCE MOISTURE FROM TROPICAL
STORM LANE HAS ALREADY BEGUN TO MOVE NORTHWARD THROUGH MEXICO...IT
APPEARS THE CHANCE OF HEAVY RAIN WILL BE ON THE INCREASE OVER MEXICO
AND WEST TEXAS SATURDAY THROUGH MONDAY. THEREFORE...HIGHER RIVER
LEVELS ALONG THE RIO GRANDE ARE POSSIBLE AS ANY HEAVY RAINFALL
ALONG THE RIO GRANDE OR ITS TRIBUTARIES WILL RAISE RIVER
LEVELS. THOSE WHO HAVE INTERESTS ALONG THE RIO GRANDE RIVER IN
SOUTHWEST TEXAS SHOULD KEEP ABREAST OF THE LATEST FORECASTS...AND
RIVER FORECASTS...FROM THE NATIONAL WEATHER SERVICE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              74  93  70  91 /  20  20  20  20
CARLSBAD NM                67  94  63  91 /  10  10  10  10
DRYDEN TX                  73  91  73  92 /  10  30  50  50
FORT STOCKTON TX           72  92  69  92 /  20  20  40  20
GUADALUPE PASS TX          62  86  61  85 /  10  10  20  10
HOBBS NM                   66  91  63  89 /  20  10  10  10
MARFA TX                   58  83  56  85 /  20  30  40  30
MIDLAND INTL AIRPORT TX    73  93  70  92 /  20  20  20  10
ODESSA TX                  73  94  70  91 /  20  20  20  10
WINK TX                    73  98  68  97 /  20  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 15, 2:42 PM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI SEP 15 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
242 PM CDT FRI SEP 15 2006 /142 PM MDT FRI SEP 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING ACROSS
MUCH OF THE OUTLOOK AREA. A FEW STORMS MAY BECOME STRONG WITH DIME
SIZE HAIL...WIND GUSTS TO 60 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING POSSIBLE.

RIVER LEVELS ON THE RIO GRANDE FROM CANDELARIA DOWNSTREAM TO LAJITAS
WILL REMAIN ELEVATED FOR THE NEXT SEVERAL DAYS.  THESE RISES CAN BE
ATTRIBUTED TO RECENT UPSTREAM RAINFALL AND RELEASES FROM LUIS LEON
RESERVOIR IN MEXICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE ENHANCED THIS
WEEKEND AND RIVER LEVELS ON THE RIO GRANDE MAY INCREASE FURTHER
INTO EARLY NEXT WEEK AS THE REMNANTS OF TROPICAL STORM LANE
MAY MOVE THROUGH NORTHERN MEXICO. THE EXACT TRACK OF LANE
CONTINUES TO REMAIN UNCERTAIN...SO INTERESTS ALONG THE RIO GRANDE
WILL NEED TO MONITOR THIS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 15, 8:18 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
818 PM CDT FRI SEP 15 2006

NMZ033-034-TXZ045-050-160215-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-ANDREWS-
818 PM CDT FRI SEP 15 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN LEA...NORTHWESTERN
ANDREWS AND WESTERN GAINES COUNTIES.

AT 814 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING FROM
NEAR SEAGRAVES...TO WEST OF SEMINOLE...TO EAST OF EUNICE...TO NORTH
OF JAL. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL...GUSTY WINDS TO 45
MPH...AND VERY HEAVY RAINFALL.

PERSONS IN THESE LOCATIONS SHOULD BE PREPARED TO SEEK SAFE SHELTER
IF THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO...LOCAL
TELEVISION AND RADIO STATIONS...OR OTHER MEDIA SOURCES FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE
IN MIDLAND.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:38 PM CDTSevere Thunderstorm WarningMAFAndrews37 min
Sep 15, 8:42 PM CDTSevere Thunderstorm WarningMAFGaines63 min
Sep 16, 5:18 PM CDTSevere Thunderstorm WarningMAFReeves25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.